Alert archive / California / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 25, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Aug 30, 2012, 12:18 PM PDT for San Diego County, California. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 30, 2012, 12:18 PM PDT (19:18 UTC)
- Expired
- Aug 30, 2012, 1:15 PM PDT
- In force
- 57 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
County San Diego County, CA
The radar
The San Diego radar (KNKX), 58 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 7.3 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2209 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
432
WUUS56 KSGX 301918
SVRSGX
CAC073-302015-
/O.NEW.KSGX.SV.W.0025.120830T1918Z-120830T2015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
1218 PM PDT THU AUG 30 2012
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA...
* UNTIL 115 PM PDT
* AT 1212 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR PORTRERO AND WAS NEARLY
STATIONARY. OTHER LOCATIONS IMPACTED INCLUDE CAMPO AND MORENO
VILLAGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3258 11662 3273 11665 3271 11641 3259 11640
3259 11641 3257 11660
TIME...MOT...LOC 1916Z 178DEG 8KT 3262 11652
$$
SS2 follow-up statements
446
WWUS56 KSGX 301954
SVSSGX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1254 PM PDT THU AUG 30 2012
CAC073-302015-
/O.CON.KSGX.SV.W.0025.000000T0000Z-120830T2015Z/
SAN DIEGO CA-
1254 PM PDT THU AUG 30 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM PDT
FOR SOUTH CENTRAL SAN DIEGO COUNTY...
AT 1248 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MORENA VILLAGE...OR 11
MILES NORTHEAST OF TECATE...MOVING NORTH AT 10 MPH.
LAT...LON 3258 11662 3273 11665 3271 11641 3259 11640
3259 11641 3257 11660
TIME...MOT...LOC 1953Z 178DEG 8KT 3270 11652
$$
SS463
WWUS56 KSGX 302008
SVSSGX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
108 PM PDT THU AUG 30 2012
CAC073-302017-
/O.EXP.KSGX.SV.W.0025.000000T0000Z-120830T2015Z/
SAN DIEGO CA-
108 PM PDT THU AUG 30 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SAN DIEGO COUNTY
WILL EXPIRE AT 115 PM PDT...
THE STORM HAS MOVED NORTH AND WEAKENED SIGNIFICANTLY. THE SEVERE
THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE AT 115 PM.
LAT...LON 3258 11662 3273 11665 3271 11641 3259 11640
3259 11641 3257 11660
TIME...MOT...LOC 2007Z 178DEG 8KT 3273 11652
$$
SSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 9:45 AM PDT, 2 hours 33 minutes earlier.
Area forecast discussion, Aug 30, 9:45 AM PDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
945 AM PDT THU AUG 30 2012
.SYNOPSIS...
ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY
THIS EVENING ACROSS PRIMARILY THE MOUNTAINS AND DESERTS...WITH FLASH
FLOODING POSSIBLE TODAY. THE THREAT OF AFTERNOON AND EARLY EVENING
SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO FRIDAY...MAINLY OVER
THE MOUNTAINS AND DESERTS...AND MAY CONTINUE THROUGH EARLY NEXT
WEEK. OTHERWISE...SOME LATE NIGHT AND EARLY MORNING PATCHY FOG WILL
BE POSSIBLE ALONG THE COAST...WITH A GRADUAL COOLING TREND
POSSIBLE. HIGH PRESSURE WILL THEN REBUILD FOR THE WEEKEND AND EARLY
NEXT WEEK...WITH WARMER CONDITIONS DEVELOPING OVER THE INLAND AREAS.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
WATER VAPOR IMAGERY CONTINUES TO SHOW A TROUGH OF LOW PRESSURE
DIGGING ALONG THE WEST COAST THIS MORNING...FORCING THE RIDGE OF
HIGH PRESSURE TO THE EAST. AS A RESULT...THE UPPER LEVEL FLOW OVER
SOUTHERN CALIFORNIA IS STARTING TO TRANSITION FROM SOUTHEASTERLY AND
SOUTHERLY TO SOUTHWESTERLY. THE 12Z KNKX SOUNDING SHOWS THIS SWITCH
IN THE UPPER LEVEL WINDS ABOVE 400 MBS. HOWEVER...THE FLOW IS STILL
SOUTHEASTERLY TO SOUTHERLY BELOW 400 MBS...WITH PRECIPITABLE WATER
VALUES UPWARDS OF 1.65 INCHES THIS MORNING. DEW POINTS ACROSS THE
SOUTHERN DESERTS HAVE ALSO INCREASED INTO THE UPPER 70S...AHEAD OF A
DISTURBANCE MOVING NORTH ALONG THE COLORADO RIVER. THERE ARE A FEW
DEBRIS CLOUDS OVER SAN DIEGO AND RIVERSIDE COUNTIES...WHICH MAY BE
PRODUCING A FEW LIGHT SHOWERS. OTHERWISE...THE ATTENTION WILL TURN
TO THIS AFTERNOON...AS THE THREAT OF SHOWERS AND THUNDERSTORMS
REMAINS OVER THE MOUNTAINS AND DESERTS. THE BEST INSTABILITY
APPEARS TO BE NORTH AND EAST OF THE WARNING AREA...BUT THERE STILL
SHOULD BE ENOUGH LINGER MOISTURE AND INSTABILITY FOR THUNDERSTORMS
OVER THE MOUNTAINS AND DESERTS. THE MOST UNSTABLE CAPE VALUES RANGE
BETWEEN 2000 AND 3000 J/KG IN THESE AREAS...AND GIVEN THAT THE UPPER
LEVEL WINDS ARE LESS THAN 15 KTS...THINK THAT FLASH FLOODING WILL BE
A THREAT TODAY. THEREFORE...THE FLASH FLOOD WATCH REMAINS IN EFFECT
ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY
THIS EVENING ACROSS THE MOUNTAINS...DESERTS...AND FAR EASTERN
VALLEYS. THE THREAT OF AFTERNOON AND EARLY EVENING SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY...MAINLY OVER THE
MOUNTAINS AND DESERTS. OTHERWISE...SOME LATE NIGHT AND EARLY
MORNING PATCHY FOG WILL BE POSSIBLE ALONG THE COAST...WITH A GRADUAL
COOLING TREND POSSIBLE. HIGH PRESSURE WILL THEN REBUILD FOR THE
WEEKEND AND EARLY NEXT WEEK...WITH WARMER CONDITIONS DEVELOPING OVER
THE INLAND AREAS.FOR THE MOUNTAINS AND DESERTS THROUGH THIS EVENING.
THIS TROUGH WILL BE THE DOMINATE FEATURE OVER THE REGION THROUGH
SATURDAY...PLACING SOUTHERN CALIFORNIA BETWEEN THE DRIER AND MORE
STABLE AIR TO THE NORTHWEST AND THE MOIST AND UNSTABLE AIR TO THE
SOUTHEAST. FOR NOW...THINK THAT THERE MAY BE ENOUGH LINGERING
MOISTURE ON FRIDAY...FOR THE THREAT OF ISOLATED SHOWERS OR
THUNDERSTORMS...PRIMARILY OVER THE MOUNTAINS AND HIGH DESERTS.
HOWEVER...REMNANT MOISTURE FROM HURRICANE ILEANA. AT THIS POINT IN
TIME...THE CURRENT FORECAST INCLUDES A SLIGHT CHANCE OR CHANCE OF
SHOWERS AND THUNDERSTORMS FOR SATURDAY. HOWEVER...THE LATEST 12Z
NAM SHOWS BETWEEN AN 80 AND 100 PERCENT MOISTURE LAYER NEAR 700
MBS. THIS WOULD LIKELY MEAN OVERCAST SKIES...AND WITH NO SURFACE
HEATING OR ACTIVE TRIGGER...IT SEEMS UNLIKELY THAT THIS WOULD
HAPPEN. WILL WAIT THE REST OF THE 12Z MODELS BEFORE MAKING ANY
CHANGES THOUGH. NEEDLESS TO SAY...SLIGHTLY COOLER CONDITIONS WILL
PREVAIL FOR THE FIRST PART OF THE WEEKEND.
AS FOR THE REMAINDER OF THE HOLIDAY WEEKEND AND WORK WEEK...THE
MODELS CONTINUE TO SHOW THE RIDGE OF HIGH PRESSURE BUILDING BACK
OVER THE REGION. HOWEVER...THERE ARE SIGNIFICANT DIFFERENCE IN THE
TIMING OF THIS AND PLACEMENT OF THE RIDGE AXIS...WHICH MEANS THE
DIFFERENCE BETWEEN A DRIER FORECAST OR A MORE UNSETTLED FORECAST.
FOR NOW...THE FORECAST HEDGES TOWARDS THE MORE AGGRESSIVE 12Z GFS
MODEL...WITH A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY
OVER THE MOUNTAINS AND DESERTS...BUT THERE IS SOME
UNCERTAINTY...GIVE THAT THE 00Z ECMWF SHOWS THAT DRIER CONDITIONS
WILL LIKELY PREVAIL. OTHERWISE...JUST EXPECT A GRADUAL WARM UP FOR
THE INLAND AREAS.
&&
.AVIATION...
301555Z...VFR CONDS FORECAST THROUGH THE TAF PERIOD. PATCHY
STRATUS...WITH BASES AROUND 600 FT MSL AND TOPS NEAR 1200 FT
MSL...WILL DEVELOP NEAR THE COAST TONIGHT AND MAY LINGER NEAR KSAN
AND KCRQ EARLY FRI MORNING...AND COULD LOWER VIS TO 2-4 SM BR BTWN
12-14Z FRI. ISOLATED TO SCATTERED SHOWERS AND TSTMS...WITH BASES
NEAR 10K FT MSL AND TOPS NEAR 40K FT MSL...ARE FORECAST FOR THE MTNS
AND DESERTS EARLY THIS AFTERNOON THROUGH THIS EVENING. GUSTY SURFACE
WINDS AND LOWERED VIS ARE POSSIBLE NEAR STORMS.
&&
.MARINE...
AN ENHANCED SOUTHERLY SWELL CREATING A TOTAL WAVE HEIGHT OF 5-6 FT
AND A PERIOD OF 17-19 SEC WILL ARRIVE TO OUR COASTAL WATERS
TOMORROW...WITH THE TOTAL WAVE HEIGHT AND PERIOD LOWERING TO AROUND
4-5 FT/15 SEC BY THE END OF THE HOLIDAY WEEKEND. THIS WILL GENERATE
SURF HEIGHTS UP TO 10 FT THIS WEEKEND...ESPECIALLY ALONG SOUTHERLY
FACING BEACHES. A HIGH SURF ADVISORY WAS ISSUED FOR THE SAN DIEGO
AND ORANGE COUNTY COASTS...EFFECTIVE 3 AM FRIDAY THROUGH 6 PM
SUNDAY...AND MAY BE EXTENDED THROUGH LABOR DAY DUE TO A CONTINUED
HIGHER SWELL FROM WHAT IS NOW HURRICANE ILEANA. SEE LAXCFWSGX FOR
DETAILS.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH UNTIL 8 PM PDT THIS EVENING FOR THE APPLE AND
LUCERNE VALLEYS...COACHELLA VALLEY...RIVERSIDE COUNTY
MOUNTAINS...SAN BERNARDINO COUNTY MOUNTAINS...SAN DIEGO
COUNTY DESERTS...SAN DIEGO COUNTY MOUNTAINS.
HIGH SURF ADVISORY FROM 3 AM FRIDAY TO 6 PM PDT SUNDAY FOR THE
ORANGE COUNTY AND SAN DIEGO COUNTY COASTAL AREAS.
PZ...NONE.
&&
PUBLIC...PALMER
AVIATION/MARINE...JJTHazardous weather outlook, Aug 30, 4:04 AM PDT, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE SAN DIEGO CA 404 AM PDT THU AUG 30 2012 CAZ042-043-048-050-055>058-060>062-PZZ750-775-302300- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT 30 NM- WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND- 404 AM PDT THU AUG 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. CHANCE OF THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS THROUGH EARLY EVENING. THE FLASH FLOOD POTENTIAL INDEX IS MODERATE. THUNDERSTORMS ARE EXPECTED TO DEVELOP AND ISOLATED FLASH FLOODING IS POSSIBLE THIS AFTERNOON AND EARLY EVENING. STRONG WIND GUSTS AND HAIL WILL ALSO BE POSSIBLE. LIGHTNING FROM THUNDERSTORMS HAVE THE POTENTIAL TO START FIRES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SLIGHT CHANCE OF THUNDERSTORMS OVER THE MOUNTAINS AND HIGH DESERTS EACH DAY DURING THE AFTERNOON AND EARLY EVENING HOURS. FOR FRIDAY...THE FLASH FLOOD POTENTIAL INDEX IS LOW. THE RISK OF FLASH FLOODING IS MINIMAL. HIGH SURF WITH VERY STRONG RIP CURRENTS AND MODERATE BEACH EROSION FROM EARLY FRIDAY MORNING THROUGH THE WEEKEND ALONG SOUTH FACING SHORES OF THE ORANGE AND SAN DIEGO COUNTY BEACHES. SURF HEIGHTS EXPECTED TO PEAK AT 6 TO 10 FEET SATURDAY AND SUNDAY WITH HIGHER SETS. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS REQUESTED FOR THIS AFTERNOON AND EARLY EVENING. SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. HARRISON
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 8:47 PM PDT | High Surf Advisory | SGX | San Diego | 4 days |
| Aug 30, 3:18 AM PDT | Flash Flood Watch | SGX | Riverside, San Bernardino, San Diego | 16 hr |
| Aug 30, 11:57 AM PDT | Flash Flood Warning | SGX | Riverside, San Bernardino | 2 hr |
| Aug 30, 12:04 PM PDT | Areal Flood Advisory | SGX | San Diego | 116 min |
| Aug 30, 12:11 PM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Aug 30, 12:11 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 34 min |
| Aug 30, 12:45 PM PDT | Flash Flood Warning | SGX | Riverside | 3 hr |
| Aug 30, 12:50 PM PDT | Special Weather Statement | SGX | San Diego | 55 min |
| Aug 30, 1:05 PM PDT | Flash Flood Warning | SGX | San Bernardino | 3 hr |
| Aug 30, 1:30 PM PDT | Areal Flood Advisory | SGX | Riverside, San Bernardino, San Diego | 3 hr |
| Aug 30, 1:52 PM PDT | Severe Thunderstorm Warning | SGX | Riverside, San Bernardino | 53 min |
| Aug 30, 1:58 PM PDT | Flash Flood Warning | SGX | San Bernardino | 2 hr |
| Aug 30, 2:31 PM PDT | Flash Flood Warning | SGX | Riverside | 119 min |
| Aug 30, 2:38 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 40 min |
| Aug 30, 2:45 PM PDT | Severe Thunderstorm Warning | SGX | Riverside | 60 min |
| Aug 30, 3:10 PM PDT | Flash Flood Warning | SGX | San Bernardino | 2 hr |
Nearby
Severe Thunderstorm Warnings in California, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.